Overcoming Side Effects with Jane Abbey

THIS BLOG IS THE Sixth and final post IN A SERIES BY FIT4D CDE AND RN, JANE ABBEY, EACH ADDRESSING A DIFFERENT HURDLE TO SUCCESSFUL DIABETES SELF-MANAGEMENT. CHECK OUT THE INTRODUCTIONEMOTIONAL BARRIERSNUTRITION BARRIERSEXERCISE BARRIERS, and Financial Barriers POSTS.

Have you experienced a symptom that may be related to your medication? How do you handle this? 

As a CDE it is necessary for me to know the side effects of various diabetes medications. I frequently discuss the potential side effects of a prescribed medication with patients, how to handle these side effects, and when to report these side effects to a provider. If you feel that a particular medication is the culprit for your issues, let your provider know to evaluate your issues and determine an alternate medication if appropriate.

If you suspect that you are experiencing a medication side effect:

  • Let your provider know
  • Do not stop using the medication as prescribed. Some medications cannot be stopped suddenly, and certain ones require tapering of the dosage before stopping.  

Before starting to use a new medication, learn about the potential side effects.

You should also be sure you understand how and when your medication should be taken.  Should it be taken a certain amount of time prior to a meal? Some insulins or diabetes pills need to be taken this way. Should it be taken with food? May it be taken anytime of the day as long as you take it about the same time each day?  Knowing when to take your medication is important and may assist in avoiding some potential side effects.  

What should you do if you miss a dose of your medication?  Each medicine is different, so read the medication guide.  On most medications you would never double up the next dosage due to risk of potential hypoglycemia [low blood sugar] or gastrointestinal [stomach] issues.

Another important issue to note is that you should not adjust your medication unless you have very specific guidelines from your provider.  This can also assist in avoiding potential side effects.  Insulins, diabetes injectables, and many diabetes pills need to be adjusted incrementally and at certain time intervals.  

Every medication has potential side effects. Some are minor and others may be common in the first couple of weeks since starting the medication, and wane as your body adjusts.

Whatever barriers you face, don’t allow them to wreck your diabetes care. Seek assistance if you don’t know how to get around a roadblock.  There are many of us who are here to lessen the burden of dealing with diabetes. 

By: Jane Abbey, RN, CDE
Fit4D CDE